Alert archive / Indiana / Small Craft Advisories in 2020
Small Craft Advisory 4, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at Jan 8, 2020, 4:21 PM EST. It took effect at Jan 9, 2020, 4:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 8, 2020, 4:21 PM EST (21:21 UTC)
- In effect from
- Jan 9, 2020, 4:00 AM EST
- Expired
- Jan 9, 2020, 2:37 AM EST
- In force
- Issued by
- NWS Northern Indiana
The text
As transmitted.
150 WHUS73 KIWX 082121 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 421 PM EST Wed Jan 8 2020 LMZ043-046-090530- /O.EXP.KIWX.SC.Y.0003.000000T0000Z-200108T2100Z/ /O.NEW.KIWX.SC.Y.0004.200109T0900Z-200110T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 421 PM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 4 AM EST FRIDAY... The National Weather Service in Northern Indiana has issued a Small Craft Advisory, which is in effect from 4 AM Thursday to 4 AM EST Friday. * WINDS...South 20 to 30 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
2 follow-up statements
178 WHUS73 KIWX 090248 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 948 PM EST Wed Jan 8 2020 LMZ043-046-091100- /O.CON.KIWX.SC.Y.0004.200109T0900Z-200110T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 948 PM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 AM EST FRIDAY... * WINDS...South 20 to 30 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
871 WHUS73 KIWX 090737 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 237 AM EST Thu Jan 9 2020 LMZ043-046-091545- /O.UPG.KIWX.SC.Y.0004.200109T0900Z-200110T0900Z/ /O.NEW.KIWX.GL.W.0002.200109T1500Z-200110T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 237 AM EST Thu Jan 9 2020 ...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect from 10 AM this morning to 10 PM EST this evening. The Small Craft Advisory is no longer in effect. * WINDS...South 20 to 30 knots with gusts to 35 knot gales. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jan 8, 3:26 PM EST, 55 minutes earlier.
Area forecast discussion, Jan 8, 3:26 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
326 PM EST Wed Jan 8 2020
.SYNOPSIS...
Issued at 237 PM EST Wed Jan 8 2020
A strong storm system will bring unseasonable warm and significant
rainfall of 3 to 4 inches to the area beginning late Thursday and
continuing through late Saturday. This will result in flooding of
rivers and low lying areas. The precipitation may change to a brief
mix of freezing rain and snow late Saturday night into Sunday
morning.
&&
.SHORT TERM...(Tonight and Thursday)
Issued at 237 PM EST Wed Jan 8 2020
Little of consequence this period. High pressure ridge centered
through se ON this evening will lift out in advance of weak wave
lifting through the nrn lakes. Robust warm advection develops late
tonight and deepens Thursday with a turn around in temps expected
comparing this aftn to tomorrow aftn. Otherwise slower nwd moisture
return seen with rain holding off until late Thu night.
&&
.LONG TERM...(Thursday night through Tuesday)
Issued at 237 PM EST Wed Jan 8 2020
...Significant river flood threat looms this weekend into next
week...
Primary question yet to be resolved is placement of overlapping lead
warm frontal band rain late Thu night/Friday and following warm
sector rain surge Fri night/Saturday. 12Z model consensus yesterday
fingered the upper Maumee/lower Wabash basin at greatest risk
although subsequent 00/new 12Z cycles have shifted a bit further nw.
Nevertheless many IWX river basins are implicated in the most
significant/longest duration of significant rainfall. And this is
further reflected in NAEFS flood probabilities with indicated
moderate to major flood potential.
No doubt entraining subtropical moisture plume ahead of this
strong/dynamic system and protracted duration of intense rainfall
lends credence to individual deterministic storm total qpf solutions
indicating highend 5+ inch amounts possible. And if correct with
higher amounts preceded with lighter ground saturating rains would
yield appreciable surface runoff. Nevertheless at a minimum
widespread 2-4 inch rainfall amounts look likely.
Any substantial winter precip threat is confined to overnight Sat as
cold air wraps in under departing upper low. This remains the most
uncertain period with as yet substantial model drift still
remaining. However should cold air wrap faster as ern outlier GFS
suggests, a narrow stripe of impactful snowfall exists central zones
versus far nw zones per EC. With lacking consensus will continue to
broad brush this period with snow mention and minimal accums.
Thereafter general downtrend of nrn stream heights will allow for a
more substantial cold air intrusion to spread south across the Great
Lakes/OH valley DYS9-10.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1232 PM EST Wed Jan 8 2020
Lake effect snow showers can continue for the next few to several
hours at SBN. At this time, upstream winds are gradually becoming
NNW to N. This is indicative of incoming high pressure. As surface
winds continue to veer, this should shut down the snow showers.
Model guidance is handling this snow poorly; ending it too soon.
As high pressure settles in overnight, winds will diminish for a
time and skies can clear at FWA.
Low-level winds ramp up near/after 12z in response to a strong storm
system brewing over the Central US. Forecast soundings suggest winds
at 2,000 feet near 45-55 knots at the terminals.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from Friday evening through Saturday evening for
INZ003>009-012>018-020-022>027-032>034.
MI...Flood Watch from Friday evening through Saturday evening for
MIZ077>081.
OH...Flood Watch from Friday evening through Saturday evening for
OHZ001-002-004-005-015-016-024-025.
LM...Small Craft Advisory until 4 PM EST this afternoon for LMZ043-
046.
Small Craft Advisory from 4 AM Thursday to 4 AM EST Friday for
LMZ043-046.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Brown
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 8, 3:50 PM EST, 31 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 350 PM EST Wed Jan 8 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091100- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 350 PM EST Wed Jan 8 2020 /250 PM CST Wed Jan 8 2020/ ...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Rain will develop late Thursday and become heavy at times late Friday through Saturday. Widespread storm total rainfall amounts of 3 to 4 inches and locally higher will result in flooding of rivers and low lying areas. Rain may change to a brief period of freezing rain and snow before ending late Saturday night. Light snow and ice accumulations remain possible and may impact travel by Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-091100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 350 PM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 4 AM EST FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Conditions hazardous to small craft are expected to develop again Thursday and continue for much of the upcoming weekend.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:27 PM EST | Flood Watch | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 72 hr |
Nearby
Small Craft Advisories in Indiana, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.